Compared with patients who were statin-naïve, patients with statin exposure were at significantly increased risk for eczema development, a data from a research letter published in the Journal of the American Academy of Dermatology suggests.

Investigators conducted a retrospective cohort study of patients who received treatment for heart disease at participating hospitals and clinics in Iowa. Data were abstracted from TriNetX, a health research network which provides access to deidentified electronic medical records. Patients with a history of coronary artery disease were eligible for study inclusion. Patients with statin exposure before 2012 were compared with a population of statin-naïve individuals for development of eczema from 2012 to 2018. Individuals using nonstatin antilipemic medication were excluded. Analyses were stratified by demographic characteristics and statin type. Multivariate logistic regression was used to identify correlates of eczema within each statin and demographic strata.

The study cohort comprised 9678 patients with heart disease, of whom 5803 had ever received a statin. The majority of participants were men (63.0%) and >60 years of age (82.6%). Age and gender were similar between statin-exposed and statin-naïve groups. The 6-year incidence rate (IR) of eczema was 6.77% in patients taking statins, compared with 1.68% among patients not taking a statin (risk ratio [RR], 4.04; 95% confidence interval [CI], 3.12-5.23; P <.001). In analyses stratified by statin type, the IRs for atorvastatin and simvastatin were 9.09% and 7.78%, respectively (P =.0749). The risk for statin-associated incident eczema was particularly pronounced among patients >60 years of age (RR, 6.21; 95% CI, 4.42-8.73; P <.001). Trends in eczema incidence were unchanged by further stratification. Patients receiving statin remained at higher eczema risk across gender, race/ethnicity, and rural/urban residence strata.

As study limitations, investigators noted that the exclusion of patients taking non-statin antilipemic agents led to a low cohort prevalence of statin use, compared to the target population of adults with heart disease. Replication in other populations may improve the validity of these findings.


Continue Reading

These data suggest an increased risk for eczema in patients taking statin. Older adults were at particularly high risk for medication-induced eczema. Further studies are necessary to examine the mechanisms by which statin use may increase risk for eczema.

Reference

Cheung K, Powers EM, McKillip J, Powers JG. Effect of statin use on incidence of eczema and atopic dermatitis: a retrospective cohort study [published online May 11, 2020]. J Am Acad Dermatol. doi: 10.1016/j.jaad.2020.05.015